Alert archive / North Dakota / Tornado Warnings in 2006
Tornado Warning 20, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 20, 2006, 5:13 PM CDT for LaMoure County, North Dakota. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2006, 5:13 PM CDT (22:13 UTC)
- Expired
- Aug 20, 2006, 5:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County LaMoure County, ND
The radar
The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 5:13 PM CDT | HAIL 1.75 | 10 Ne Fredonia, ND | |
| Aug 20, 5:16 PM CDT | HAIL 1.75 | 5 N Kulm, ND | |
| Aug 20, 5:27 PM CDT | TSTM WND GST 60 | Kulm, ND | WIND GUSTING FROM 40 TO 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 4:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KBIS 202213
TORBIS
NDC045-202245-
/O.NEW.KBIS.TO.W.0020.060820T2213Z-060820T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT SUN AUG 20 2006
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 545 PM CDT
* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR KULM...OR
ABOUT 39 MILES SOUTH OF JAMESTOWN...MOVING EAST AT 30 MPH.
* THE TORNADO WILL BE NEAR...
EDGELEY AROUND 530 PM CDT...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4632 9859 4630 9859 4629 9903 4646 9904
4647 9902 4646 9876 4648 9874 4647 9859
$$
JC1 follow-up statement
000
WWUS53 KBIS 202242
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT SUN AUG 20 2006
NDC045-202252-
/O.EXP.KBIS.TO.W.0020.000000T0000Z-060820T2245Z/
LAMOURE ND-
542 PM CDT SUN AUG 20 2006
...THE TORNADO WARNING FOR SOUTHWESTERN LAMOURE COUNTY EXPIRES AT 545
PM CDT...
THE TORNADIC THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER
POSES A SIGNIFICANT THREAT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4632 9859 4630 9859 4629 9903 4646 9904
4647 9902 4646 9876 4648 9874 4647 9859
$$
JCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 20, 2:20 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 20, 2:20 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 220 PM CDT SUN AUG 20 2006 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT... PROBLEMS TODAY STRENGTH OF CONVECTION ALONG COLD FRONT EXTENDING EARLY THIS AFTERNOON FROM NEAR KMOT SOUTHWEST TO KHEI. GFS CONTINUES TO FLIP SO WILL USE BLEND OF MODELS BUT FOLLOW TIMING CLOSEST TO NAM. FRONT PUSHES SOUTH THIS AFTERNOON TO A KDVL TO KBIS LINE AT 00Z. ELEVATED CONVECTION AHEAD OF TROUGH HAS ALMOST REACHED SEVERE LEVELS TWICE THIS AFTERNOON SO ANY SURFACE BASED CONVECTION WILL LIKELY PRODUCE SEVERE CRITERIA. COLD FRONT EXITS CWA BY 06Z WITH HIGH PRESSURE NOSING SOUTH FROM CANADA OVERNIGHT. LOWS NORTHWEST COOLEST WITH LEAST AMOUNT OF CLOUD COVER...LOWER HEIGHTS AND TDS. SHORT WAVE RIDGING OVER NORTHERN PLAINS MOST OF MONDAY AND TUESDAY WITH NEXT SYSTEM APPROACHING FROM WEST ON WEDNESDAY. PRELIMINARY INDICATIONS ARE POSSIBLE SEVERE OUTBREAK AGAIN WEDNESDAY AFTERNOON AND EVENING WITH LINGERING POPS UNTIL THURSDAY MORNING. TEMPERATURES WARMEST ON TUESDAY UNDER RIDGE WITH RETURN FLOW DEVELOPING AHEAD OF LEE TROUGH IN CENTRAL MONTANA. .LONG TERM...THURSDAY THROUGH SUNDAY NIGHT... NO MAJOR CHANGES MADE TO EXTENDED...ONLY TWEAKED WINDS...TEMPS...AND DEWPOINTS. 12Z GFS PRETTY SIMILAR TO PREVIOUS RUNS AND OTHER MODELS UP TO FRIDAY. THEN...ENTERS A COMPLETELY DIFFERENT SOLUTION COMPARED TO OTHER RUNS. IT SEEMS THAT THE GFS IS HAVING DIFFICULTY HANDLING PACIFIC TROUGH WHEN CROSSING THE ROCKIES. HAVE DISMISSED THIS RUN AND HAVE TRENDED TOWARD PREVIOUS GFS AND MEAN GFS ENSEMBLE RUNS...WHICH LINES UP CLOSE TO ECMWF AND CANADIAN SOLUTIONS. THIS WOULD RETAIN WEATHER SYSTEM FOR FRIDAY...WHICH 12Z GFS THROWS OUT. NATIONAL CENTERS ARE ALSO AGREEING WITH THIS SURMISE. SO...IN GOING WITH PREVIOUS FORECASTS. LOOKS LIKE THURSDAY INTO SATURDAY MORNING WILL SEE ACTIVE WEATHER PATTERN WITH GOOD MID LEVEL TROUGH MOVING THROUGH THE REGION. THIS WILL BRING A FAIRLY DECENT CHANCE OF RAIN IN THAT PERIOD. TEMPS LOOK TO BE SEASONAL THROUGH EXTENDED...EXCEPT FOR FRIDAY...WHICH WILL BE COOL WITH PRECIP IN THE AREA. UPPER LEVEL RIDGE WILL BEGIN TO BUILD BACK INTO THE REGION SOMETIME LATE NEXT WEEKEND. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HW/JC
Hazardous weather outlook, Aug 20, 4:49 AM CDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 449 AM CDT SUN AUG 20 2006 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 449 AM CDT SUN AUG 20 2006 /349 AM MDT SUN AUG 20 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEST AND CENTRAL THIS AFTERNOON...THEN MORE SOUTH CENTRAL AND SOUTHEAST TONIGHT. SOME OF THE STORMS THAT DEVELOP MAY REACH SEVERE THRESHOLDS WITH GUSTY WINDS...ISOLATED DRY LIGHTNING...AND HAIL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY NIGHT. SOME THUNDERSTORMS WILL MOST LIKELY BE SEVERE DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
In the hours before
Local storm report, Aug 20, 1:41 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
141 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 9 NE KNOX 48.45N 99.56W
08/20/2006 E0.50 INCH PIERCE ND TRAINED SPOTTER
HAIL 1/4 TO 1/2 INCH. HEAVY RAIN AND GUSTY WIND TO 40 MPH
&&
LLPLocal storm report, Aug 20, 4:37 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
437 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL STREETER 46.66N 99.36W
08/20/2006 E1.00 INCH STUTSMAN ND TRAINED SPOTTER
&&
LLPLocal storm report, Aug 20, 5:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
507 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL N GACKLE 46.63N 99.14W
08/20/2006 E1.00 INCH LOGAN ND TRAINED SPOTTER
HAIL 1/2 TO 1 INCH. HEAVY RAIN 1.45 STILL RAINING
&&
LLPThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 10:00 AM CDT | Severe Thunderstorm Warning | BIS | Emmons | 60 min |
| Aug 20, 12:57 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 30 min |
| Aug 20, 3:39 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 66 min |
| Aug 20, 4:24 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 66 min |
| Aug 20, 4:42 PM CDT | Tornado Warning | BIS | Logan | 21 min |
| Aug 20, 4:51 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 54 min |
| Aug 20, 5:18 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 57 min |
| Aug 20, 5:39 PM CDT | Tornado Warning | BIS | Dickey | 36 min |
| Aug 20, 5:44 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 36 min |
| Aug 20, 6:10 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 65 min |
| Aug 20, 6:16 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 59 min |
| Aug 20, 6:29 PM CDT | Tornado Warning | BIS | Dickey | 31 min |
| Aug 20, 6:40 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 38 min |
Nearby
Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.